Indiana, 2014

Flooding in Indiana, December 7 to 13, 2014

December 7 to 13, 2014 · NWS PAH · 2 events in 2 counties and zones

The largest rain event of the month occurred on the 5th and 6th. Rainfall of one to three inches in central and southern Indiana caused lowland flooding along portions of the White River in southern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The largest rain event of the month occurred on the 5th and 6th. Rainfall of one to three inches in central and southern Indiana caused lowland flooding along portions of the White River in southern Indiana. The heavy rain occurred on the north side of a stationary front that extended from the southern Plains northeast across the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 7, 3:35 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 7, 3:35 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CST Sun Dec 7 2014

.SHORT TERM...(Today through Tuesday)
Issued at 235 AM CST SUN DEC 7 2014

Forecast confidence is good through the short term period.

Even though there will be an impressive inversion today, drier air
filtering in from the north should start dissipating the low cloud
cover. Otherwise, high pressure at the surface and rising heights
aloft will keep the region dry through at least tonight.

On Monday a short wave is forecast to push a cold front across the
region but moisture is limited, especially over the southern two
thirds of our CWA. Latest model are cranking out very small amounts
of QPF over the I-64 corridor region of southern Illinois Monday
morning and over southwest Indiana Monday afternoon, so added small
POPS there accordingly.

High pressure overspreading the region in the wake of the front and
rising heights aloft will keep the region dry through the rest of
the short term forecast period. Temperatures are expected to be at
or below normal through the period.

.LONG TERM...(Tuesday night through Saturday)
Issued at 235 AM CST SUN DEC 7 2014

The ECMWF/GFS ensemble means patterns were in good agreement. As a
low pressure system spins its way up the Atlantic seaboard, and a
large mid level trof progressively moves ewd into the swrn CONUS,
the PAH forecast area should be under moisture-starved cyclonic flow
aloft, followed by ridging over the weekend. This means a dry
forecast for the extended period.

Sometime late in the week, there should be a transition of the sfc
winds from nrly to srly as high pressure moves over the region.
However, the operational med range models have some different ideas
of how this will evolve, notably the 00Z ECMWF which actually
retrogrades the ern low pressure system back down the Atlantic
seaboard, making the mid/upper flow over the PAH forecast area
straight out of the north. Whatever solution verifies, the next
appreciable chance of pcpn appears to be early next week, associated
with the large ewd-moving wrn CONUS trof as it traverses the central
Plains.

The initialization blend (which was not deviated far from) suggests
more of a ensemble means solution, kind of like the 00Z GFS, thus
the forecast calls for a modest warm-up late in the week, to above
average temps for this time of year.

&&

.AVIATION...
Issued at 235 AM CST SUN DEC 7 2014

Main aviation concern is timing the arrival of vfr cigs and/or
clearing. As of 05z the clearing line was moving southwest at 15 to
20 kt into southwest Indiana and southern Illinois. This clearing
line will likely slow down, not reaching the kevv/kowb areas til
around 12z. Northeast low level winds will push the clearing line
toward the kpah/kcgi areas on Sunday. Computer models insist on vfr
conditions by Sunday afternoon at kpah/kcgi. Generally trended more
pessimistic than computer model guidance at those sites. Kept kcgi
and kpah with mvfr cigs on Sunday, but low clouds will scatter out
there early in the evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...DB
Hazardous weather outlook, Dec 7, 4:02 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CST SUN DEC 7 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-080915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
302 AM CST SUN DEC 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
December 7, 6:00 AM EST to December 12, 3:00 AM EST
Where
Pike County, Petersburg to 0.87 mi NNE of Alford
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Minor flooding occurred along the White River near Petersburg. Lowland flooding affected a number of rural county roads. East of State Route 57, affected roads included County Roads 750N, 600N, and 1000E. West of State Route 57, County Roads 250W, 400W, 675N, 700 N, 1000W, 900W, 700W, and 775W were affected. Flooding affected low agricultural lands and low oil fields. Four floods in the past two years were significantly worse than this flood.

Flood, Gibson

When
December 7, 9:00 PM CST to December 13, 2:00 AM CST
Where
Gibson County, 1.04 mi NW of Hazleton to 1.37 mi NNE of Hazleton
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.490, -87.545

Minor flooding occurred along the White River near Hazleton. Floodwaters covered low ground, inundating low-lying oil fields. A couple of low rural roads were flooded. A community of river cabins was isolated. Four floods in the past two years were significantly worse than this flood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547589, 547588.